Kansas, 2024Damaging Winds in Kansas, July 31, 2024
July 31, 2024 · NWS EAX · 6 events in 3 counties and zones
During the late evening hours of July 31st, a line of storms brough severe wind gusts to portions of eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours of July 31st, a line of storms brough severe wind gusts to portions of eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 5:12 PM CST, 4 hours 9 minutes earlier. Its key messages:
- * Heat eases after today. * Strong to severe storms, straight line wind, possible overnight - mainly NW/N Missouri * Dry and seasonable into/through the weekend. Some degree of hot returns next week, but humidity not as substantial.
Area forecast discussion, Jul 31, 5:12 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
* Heat eases after today.
* Strong to severe storms, straight line wind, possible overnight -
mainly NW/N Missouri
* Dry and seasonable into/through the weekend. Some degree of hot
returns next week, but humidity not as substantial.
&&
.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024
Another hot and uncomfortable one across much of the area today with
temperatures into the low to mid 90s early this afternoon, on their
way to mid to upper 90s highs. A few western areas possibly flirting
with 100 too. Coupled with 70s dew points, heat index values have
remained on track into the 100s and 110s in/around urban areas. Some
relief has been seen across NE Missouri though, with moderate to
strong convection lingering into the early afternoon, keeping
temperatures a handful of degrees cooler for the time being. All
taken into account, heat headlines remain unchanged at this time
with an Excessive Heat Warning in place for the area due to
combination of longevity and peak heat index values. Relief is
expected to arrive tomorrow for most on the heels of convective
outflow and background NW winds, pushing heat headlines across
southern CWA for Thursday.
While bulk of severe storm threat appears to remain north and
northwest into areas of northeast Kansas, eastern Nebraska, and
Iowa, parameter space does not completely negate northern/northwest
Missouri from a straight line wind threat. Elevated MUCAPE values
around 2000+ J/kg expected over central/northern CWA and DCAPE
values in excess of 1200-1500 J/kg are of note, however working
against a prolonged wind threat into the area will be expected cold
pools outrunning updrafts/inability to remain balanced as they move
into/through the state. Certainly the best opportunity for severe
winds will be over NW/N Missouri and the existing Day 1 SPC Enhanced
just outside the CWA and Slight in northern areas remains
reasonable. There does remain some variance in CAM guidance
depictions of overall convective evolution across the region, but
the primary area to watch remains convection that moves out of
northern Kansas/southern Nebraska, translating eastward into the
area.
Looking to end the week and into the weekend, the shortwave trough
largely responsible for the above mentioned convection will provide
relief across the region in the form of northwesterly winds and
lower dewpoints. This will largely be the case through the weekend,
yielding seasonable highs but more comfortable dew points/humidity.
Heat does look to build back in next week, but without the
humidity.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 608 PM CDT Wed Jul 31 2024
Thunderstorm activity is expected to move into the TAF sites
tonight after 03z. Expect this activity to continue to weaken
over the next several hours, but still may have impacts at all
the TAF sites overnight. After storms exit the area, could see
lingering showers through morning, but dry conditions are
expected after. For THursday expect VFR conditions and west to
northwesterly winds.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-044>046-054.
Excessive Heat Warning until 7 PM CDT Thursday for MOZ043-053.
Heat Advisory until 7 PM CDT Thursday for MOZ040-044>046-054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ025-
102>105.
Excessive Heat Warning until 7 PM CDT Thursday for KSZ057-060.
&&
DISCUSSION...Curtis
AVIATION...HBHazardous weather outlook, Jul 31, 3:59 AM CST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 31 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 31 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Two rounds of storms expected. One ongoing through sunrise, and the
second expected late this evening into early Thursday. Some strong to
severe storms are possible. Most likely hazards are damaging winds,
hail, and heavy rainfall. Dangerously hot conditions continue and
could result in heat exhaustion or heat stroke with prolonged
exposure.
Please go to weather.gov/phi/ehwo for more information on potential
weather hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Relatively cooler conditions move in Thursday; however, dangerously
hot conditions remain possible across areas south of I-70. Storms
mentioned previously may continue into the early morning hours
Thursday.
Please go to weather.gov/eax/hwo for more information on
potential weather hazards.
In the hours before
Local storm report, Jul 31, 9:18 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1018 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM Tstm Wnd Gst 3 SSW Jarbalo 39.16N 95.08W
07/31/2024 M76 MPH Leavenworth KS Emergency Mngr
Emergency Manager measured 76 MPH wind gust.
&&
BPThunderstorm Wind, Leavenworth
- When
- July 31, 9:21 PM CST to 9:23 PM CST
- Where
- Leavenworth County, 1.43 mi WSW of Tonganoxie
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.111, -95.104
Measured gust of 80 mph with widespread damage at the Leavenworth County Fair in Tonganoxie.
Thunderstorm Wind, Wyandotte
- When
- July 31, 9:32 PM CST to 9:34 PM CST
- Where
- Wyandotte County, 2.72 mi SSE of Wolcott
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.142, -94.808
Measured gust of 81 mph near the Legends/Kansas Speedway.
Thunderstorm Wind, Wyandotte
- When
- July 31, 9:34 PM CST to 9:36 PM CST
- Where
- Wyandotte County, 3.19 mi SSE of Pomeroy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.129, -94.744
Downed tree and wires near 73rd Terrace.
Thunderstorm Wind, Johnson
- When
- July 31, 9:34 PM CST to 9:36 PM CST
- Where
- Johnson County, 2.42 mi ESE of Zarah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.987, -94.778
Multiple large tree branches downed at Park Lanes Family Fun Center.
Thunderstorm Wind, Johnson
- When
- July 31, 9:36 PM CST to 9:38 PM CST
- Where
- Johnson County, 1.74 mi WNW of Lenexa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.975, -94.762
Estimated 60 to 70 mph wind gusts with large tree limbs downed in Lenexa.
Thunderstorm Wind, Johnson
- When
- July 31, 9:40 PM CST to 9:42 PM CST
- Where
- Johnson County, 2.92 mi S of Prairie Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.928, -94.694
Trees and large tree limbs downed in the Corporate Woods area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189098, 1189099, 1189101, 1189106, 1189107, 1189109.